What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 24, 5:27 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 24, 5:27 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
627 PM EDT Mon Jul 24 2023
.SYNOPSIS...
Scattered thunderstorms today and Tuesday, but many hours of
dry weather prevail along with seasonable temperatures and
humidity. Beginning Wednesday, heat and humidity begin to build,
becomes oppressive Thu and then peaks Friday. The oppressive
heat and humidity breaks sometime Saturday or Sat night, with
the passage of a cold front, followed by cooler and much less
humid weather Sunday. This change in airmass may be preceded by
scattered thunderstorms Thursday through Saturday, especially
well inland.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
630 PM Update
Forecast is on track so far this evening. KBOX radar is
revealing a few isolated showers and thunderstorms across
northeastern MA at 630 pm. These showers/storms are tracking
northeast and should be out of the forecast area by 8 PM or so.
No significant hazards with these storms other than lightning
and brief heavy downpours. Updated the near-term forecast to
reflect latest trends and observations, but otherwise no
significant changes are needed. See previous discussion for more
details on tonight's forecast.
Previous Discussion
A mid level shortwave rounding the broader trough is bringing
scattered showers and thunderstorms to SNE this afternoon which
will increase in coverage through early evening. While we do
have ingredients for a strong to severe thunderstorm or two
(CAPE around 1000 J/kg and 0-6 km shear near 30 kts) the better
instability and forcing is removed to our northwest where a
Severe Thunderstorm Watch remains in effect. Helping keep
showers suppressed further east over RI/southeast MA is subtly
rising mid level heights. For those further inland areas we'll
see convection diminishing by sunset when loss of diurnal
heating will help things quiet down, but can't rule out some
convection overnight in western SNE, elevated above an inversion
at 925 mb. Lows overnight will be limited by elevated
dewpoints, in the mid to upper 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday offers a better chance for more widespread convection as the
mid level trough swings overhead. We'll have ample instability with
CAPE values near 2000 J/kg and low level lapse rates >7.5 C/km. Bulk
shear values aren't fantastic at around 30 kt, but enough to lead to
sustained updrafts. Fortunately the low level shear and helicity are
very low so the main threat will be from damaging winds/hail rather
than tornadoes. The bulk of the shower and thunderstorm activity
should occur between 12PM and 9 PM ahead of the mid level shortwave
and surface cold front. Post frontal drier air then moves into the
region overnight with PWATs dropping from 1.5 inches to <1 inch in
some locations.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights
* Heat wave Wednesday through perhaps Saturday with 90+ degree high
temperatures each day
* Strong to severe thunderstorms a possibility late Thursday and
again late Friday or Saturday afternoon
* Trending cooler by the second half of the weekend
Wednesday
First significant heat wave of the summer will kickoff on Wednesday
as a pronounced Bermuda High supports deep southwest flow over The
Northeast. 850 hPa temps rise above 15 Celsius on Wednesday
afternoon, and with clear skies and deep mixing likely, we should
see our first round of 90 degrees temperatures Wednesday afternoon
with highs in the low 90s forecast in the CT River Valley and over
the coastal plain. High pressure and a dry column should support
mostly sunny skies for much of the day Wednesday with only a few
diurnal cu clouds expected by the afternoon.
Thursday and Friday
Local high pressure shifts east by Thursday and allows a surge of
moisture into southern New England with dewpoints climbing into the
low to mid 70s across southern New England. Afternoon highs expected
to jump up a few degrees on Thursday with widespread low 90s and
maybe a few locations getting as high as 94 degrees. With dewpoints
in the low 70s, heat indices will be approaching 100 degrees. Some
local relief may be possible Thursday night with a potential short-
wave trough at 500 hPa traversing over The Northeast. With PWATs
between 1.5 and 2 inches and CAPE values well over 1000 J/kg, this
disturbance may provide enough forcing for ascent to support some
late afternoon/early evening showers and thunderstorms. Deep layer
shear looks modest at best with up to 25 knots of shear a
possibility in the 0-6 km layer. Thus, there may be the potential
for some storms to become strong to severe. CSU ML probs have up to
a 15 percent chance of severe weather Thursday evening with the
highest chances across the interior. There is still some uncertainty
at this time range, but have elected to bump PoPs above what the
latest NBM is advertising.
Thursday's oppressive heat and humidity will continue Thursday night
into Friday with low temps only expected to fall into the low to mid
70s in the urban areas making for extremely uncomfortable sleeping
weather. This heat wave is expected to peak on Friday with
widespread high temperatures in the mid 90s and dewpoints once again
in the low to mid 70s. Heat indices up to 105 degrees are not out of
the question for Friday afternoon. For this reason, heat headlines
will likely be needed for Thursday and Friday.
Friday night through Monday
There is some uncertainty in the extended forecast toward the end of
the week with respect to when the heat wave will end. Models are
resolving a cold front pushing through the region either late Friday
or sometime Saturday afternoon. As of now, the consensus among most
models is a later arrival of the cold front which would allow for
4th straight day with temperatures in the 90s for select locations
in southern New England. This front will be accompanied by strong
wind shear which may support a round of strong to severe
thunderstorms as it moves through the region. CIPS severe weather
probs and CSU ML severe weather props are both hinting at this
potential with a 15 to 30 percent chance of severe weather, mainly
across the interior and western zones of southern New England. Still
quite a bit of uncertainty at this time range, but this will be
something to keep an eye on as we head into the weekend.
Following the frontal passage will be relatively cooler weather on
Sunday and Monday with highs temps significantly lower in the upper
70s and low 80s.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence
Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z update...
Through Tuesday night...High confidence overall.
Mainly VFR through this portion of the forecast. Isolated SHRA
or TSRA possible across western MA this afternoon and evening.
Greater risk for SHRA and TSRA across interior southern New
England Tuesday. Brief MVFR in the heavier SHRA and TSRA.
Generally light S to SW winds through Tuesday night. Local sea
breezes along the E MA coastline today, from midday into the
afternoon, including at BOS.
KBOS TAF...Moderate confidence in TAF. There is a possibility
that TSRA hold together long enough to reach the terminal, but
low enough to keep out of the TAF for now.
KBDL TAF...High confidence in TAF.
Outlook /Wednesday through Saturday/...
Tuesday Night through Wednesday Night: VFR.
Thursday: VFR. Breezy. Slight chance SHRA, slight chance TSRA.
Thursday Night: VFR. Breezy. Chance TSRA, slight chance SHRA.
Friday: VFR. Breezy. Isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Weak high pressure will linger over the coastal waters through
Tuesday. Expecting rather tranquil boating conditions during
this time, with sustained winds less than 15 kt, gusts less than
20 kt and seas less than 3 feet. This light flow will result in
local seabreezes on the nearshore waters today.
Outlook /Wednesday through Saturday/...
Tuesday Night through Wednesday Night: Winds less than 25 kt.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Slight chance of rain
showers.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain
showers.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...BW/RM
NEAR TERM...BW/RM
SHORT TERM...BW
LONG TERM...RM
AVIATION...BW/RM
MARINE...BW/RM
Hazardous weather outlook, Jul 24, 3:09 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Mon Jul 24 2023
CTZ004-MAZ004>007-012>024-026-RIZ001>008-252015-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
409 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-252015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-003-MAZ002-003-008>011-252015-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
409 PM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 24, 1:08 PM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
208 PM EDT Mon Jul 24 2023
MAZ002>004-241915-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
208 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern
Worcester and northeastern Franklin Counties through 315 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montague, or near Greenfield, moving northeast at 20 mph.
HAZARD...Minor flooding. Heavy rain in excess of 1 in/hr
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Greenfield, Orange, Deerfield, Winchendon, Montague, Sunderland,
Northfield, Bernardston, Conway, Shelburne, Erving, Gill, Royalston,
Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4272 7208 4248 7260 4255 7274 4273 7247
TIME...MOT...LOC 1807Z 234DEG 19KT 4256 7255
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
KP
Local storm report, Jul 24, 2:42 PM EST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
342 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg 1 SE Deerfield 42.53N 72.58W
07/24/2023 Franklin MA Amateur Radio
Tree down on Pine Nook Road north of River
Road.
&&Local storm report, Jul 24, 3:24 PM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
424 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Flood 1 E Greenfield 42.59N 72.57W
07/24/2023 Franklin MA Law Enforcement
Montague City Road between Walnut Street and
Turnpike Road closed due to flooding Relayed
by Amateur Radio.
&&Special weather statement, Jul 24, 5:52 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
652 PM EDT Mon Jul 24 2023
MAZ005-006-026-242315-
Northwest Middlesex County MA-Central Middlesex County MA-
Western Essex MA-
652 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of west central Essex
and north central Middlesex Counties through 715 PM EDT...
At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tyngsborough, or near Chelmsford, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Lowell, Methuen, Chelmsford, Andover, Dracut, Tewksbury, Westford,
Tyngsborough, Groton and Dunstable.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4274 7125 4265 7117 4259 7151 4263 7156
4270 7150 4270 7129
TIME...MOT...LOC 2252Z 235DEG 11KT 4264 7147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KP